Alert archive / Kansas / Flash Flood Warnings in 2005
Flash Flood Warning 57, NWS Topeka, KS
NWS Topeka, KS issued this flash flood warning at Sep 23, 2005, 3:19 AM CDT for Wabaunsee County, Kansas. It was in force for 116 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Sep 23, 2005, 3:19 AM CDT (08:19 UTC)
- Expired
- Sep 23, 2005, 5:15 AM CDT
- In force
- 116 min
- Issued by
- NWS Topeka, KS
- Area
- Counties, with a storm outline in the text
County Wabaunsee County, KS
The radar
The Topeka radar (KTWX), 13 km from the middle of the area, began a volume at 08:19 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Topeka, KS (KTOP), launched 00:00Z, 8.3 hours before the alert went out and 50 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 698 J/kg
- Mixed-layer CIN
- -39 J/kg
- Mixed-layer LCL
- 1263 m above ground
- 0-6 km bulk shear
- 56 kt
- 0-1 km storm-relative helicity
- -76 m²/s²
- 0-3 km storm-relative helicity
- 102 m²/s²
- Significant tornado parameter
- -0.2
- Supercell composite
- -1.9
The text
As transmitted, in the capitals the NWS used until 2016.
000
WGUS53 KTOP 230820
FFWTOP
KSC197-231015-
BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE TOPEKA KS
319 AM CDT FRI SEP 23 2005
THE NATIONAL WEATHER SERVICE IN TOPEKA HAS ISSUED A
* FLASH FLOOD WARNING FOR...
NORTHERN WABAUNSEE COUNTY IN EAST CENTRAL KANSAS
* UNTIL 515 AM CDT
* AT 315 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
VERY HEAVY RAIN FROM THUNDERSTORMS WHICH HAVE MOVED OVER THE
WARNED AREA.
* LOCATIONS IMPACTED INCLUDE...
ALMA...
MCFARLAND...
PAXICO...
MAPLE HILL...
THIS INCLUDES INTERSTATE 70 BETWEEN MILE MARKERS 323 AND 346.
LOCAL LAW ENFORCEMENT INDICATES THAT MANY STREETS IN AND NEAR MAPLE
HILL HAVE WATER OVER THE ROADWAYS. MILL CREEK IS LIKELY RUNNING OVER
IN SPOTS...MAINLY ALONG AND EAST OF PAXICO.
RUNOFF FROM THIS STORM WILL CAUSE FLASH FLOODING OF CREEKS AND
STREAMS...HIGHWAYS AND UNDERPASSES. ADDITIONALLY ROADS AND FARMLANDS
ALONG THE BANKS OF CREEKS AND STREAMS AND LOW LYING AREAS ARE SUBJECT
TO FLASH FLOODING.
BE ESPECIALLY CAUTIOUS AT NIGHT WHEN IT IS HARDER TO RECOGNIZE THE
DANGERS OF FLOODING. MOVE TO HIGHER GROUND...AWAY FROM RISING WATER.
STAY TUNED TO NOAA WEATHER RADIO OR LOCAL MEDIA OUTLETS FOR THE
LATEST INFORMATION CONCERNING THE SEVERE WEATHER.
LAT...LON 3919 9609 3917 9607 3916 9610 3914 9609
3909 9595 3895 9596 3899 9648 3904 9649
3905 9638 3916 9638 3917 9627 3920 9624
$$1 follow-up statement
000
WGUS73 KTOP 230909
FFSTOP
FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE TOPEKA KS
408 AM CDT FRI SEP 23 2005
KSC197-231015-
WABAUNSEE-
408 AM CDT FRI SEP 23 2005
...A FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 515 AM CDT FOR
NORTHERN WABAUNSEE COUNTY...
AT 407 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE THUNDERSTORMS PRODUCING HEAVY RAIN AND FLASH FLOODING OVER
THE WARNED AREA.
LOCATIONS IMPACTED INCLUDE...
ALMA...MCFARLAND...PAXICO AND MAPLE HILL.
THIS INCLUDES INTERSTATE 70 BETWEEN MILE MARKERS 323 AND 346.
LOCAL LAW ENFORCEMENT HAS REPORTED WATER OVER ROADWAYS IN MAPLE
HILL. MILL CREEK IS LIKELY FLOWING OVER IN SPOTS...MAINLY FROM
PAXICO EASTWARD.
RUNOFF FROM THIS STORM WILL CAUSE FLASH FLOODING OF CREEKS AND
STREAMS...HIGHWAYS AND UNDERPASSES. ADDITIONALLY ROADS AND FARMLANDS
ALONG THE BANKS OF CREEKS AND STREAMS AND LOW LYING AREAS ARE SUBJECT
TO FLASH FLOODING.
BE ESPECIALLY CAUTIOUS AT NIGHT WHEN IT IS HARDER TO RECOGNIZE THE
DANGERS OF FLOODING. MOVE TO HIGHER GROUND...AWAY FROM RISING WATER.
DO NOT DRIVE INTO AREAS WHERE THE WATER COVERS THE ROAD.
LAT...LON 3919 9609 3917 9607 3916 9610 3914 9609
3909 9595 3895 9596 3899 9648 3904 9649
3905 9638 3916 9638 3917 9627 3920 9624
$$What forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Topeka, KS wrote its last area forecast discussion before this flash flood warning went out at Sep 23, 2:50 AM CDT, 29 minutes earlier.
Area forecast discussion, Sep 23, 2:50 AM CDT, 29 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE TOPEKA KS 250 AM CDT FRI SEP 23 2005 .DISCUSSION... INDIVIDUAL CELLS IN A LINE OF THUNDERSTORMS FROM NEAR MANHATTAN THROUGH LAWRENCE CONTINUE TO MOVE SLOWLY OFF TO THE EAST. THIS ACTIVITY APPEARS TO BE IN ASSOCIATION WITH SOME ISENTROPIC LIFT IN THE 305K TO 310K SURFACE. NAM SHOWS THIS LIFT WEAKENING SO REDUCED PRECIP CHANCES SOMEWHAT AFTER NOON. FRONTAL BOUNDARY THAT PUSHED THROUGH YESTERDAY NOW LOCATED ACROSS SOUTHERN MISSOURI...SOUTHEAST KANSAS AND INTO CENTRAL OKLAHOMA THIS MORNING. MAINLY ZONAL FLOW NOTED ALOFT WITH SUBTROPICAL HIGH ACROSS THE GULF COAST AND DIGGING TROUGH ACROSS THE PACIFIC NORTHWEST. SATURDAY AND SATURDAY NIGHT...FRONTAL BOUNDARY RETURNS NORTH AND WARM AIR ADVECTION SETS UP AHEAD OF FRONTAL COLD FRONT PUSHING DOWN ACROSS NEBRASKA AND NORTHWEST KANSAS. NAM MUCH MORE AGGRESSIVE WITH BOTH THE WARM AIR ADVECTION AND COLD FRONT MOVING DOWN. GFS IS MUCH SLOWER WITH THE COLD FRONT AS THE 500MB SUPPORTING TROUGH IS NOT NEARLY AS DEFINED AS THE NAM HAS IT. CURRENT THINKING IS THAT THE NAM IS TOO AGGRESSIVE SO LEANED ON THE GFS FOR THE MOST PART. BOTH SOLUTIONS HAVE DECENT WARM AIR ADVECTION SO TEMPERATURES SHOULD REBOUND INTO THE MID TO UPPER 80S. BROUGHT PRECIPITATION IN NORTH OF INTERSTATE 70 ON SATURDAY NIGHT IN ASSOCIATION WITH APPROACHING COLD FRONT. SUNDAY THROUGH MONDAY MORNING...FRONTAL BOUNDARY CONTINUES TO PUSH SOUTH THROUGH MONDAY. GFS DRIES OUT MUCH QUICKER THAN THE NAM. THEREFORE WENT AHEAD AND ENDED PRECIP FROM NORTH TO SOUTH ACROSS TOP CWA LATE SUNDAY NIGHT / MONDAY MORNING. MONDAY AFTERNOON THROUGH TUESDAY...SURFACE HIGH PRESSURE BUILDS INTO THE REGION FOR THIS TIME PERIOD. TUESDAY NIGHT THROUGH THURSDAY...NEXT FRONTAL BOUNDARY MOVES ACROSS THE AREA TUESDAY NIGHT AND WEDNESDAY. GOING PRECIP CHANCES LOOKED GOOD WITH PRETTY GOOD AGREEMENT ON FRONTAL TIMING BETWEEN THE GFS AND ECMWF...WITH GFS SLIGHTLY FASTER. AREA SHOULD DRY OUT ON THURSDAY. HIGHS ON THURSDAY SHOULD BE SEVERAL DEGREES BELOW CLIMATE VALUES WITH GOOD COLD AIR ADVECTION SHOWN BEHIND FRONT. && .TOP WATCHES/WARNINGS/ADVISORIES...NONE. &&
Hazardous weather outlook, Sep 22, 4:01 PM CDT, 11 hours 18 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE TOPEKA KS 401 PM CDT THU SEP 22 2005 KSZ008>012-020>024-026-034>040-054>056-058-059-232115- REPUBLIC-WASHINGTON-MARSHALL-NEMAHA-BROWN-CLOUD-CLAY-RILEY- POTTAWATOMIE-JACKSON-JEFFERSON-OTTAWA-DICKINSON-GEARY-MORRIS- WABAUNSEE-SHAWNEE-DOUGLAS-LYON-OSAGE-FRANKLIN-COFFEY-ANDERSON- 401 PM CDT THU SEP 22 2005 THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEAST...NORTH CENTRAL AND EAST CENTRAL KANSAS. .DAY ONE...TONIGHT THERE IS A CHANCE FOR THUNDERSTORMS ACROSS THE WHOLE AREA TONIGHT. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY THUNDERSTORMS ARE POSSIBLE FRIDAY AND FRIDAY NIGHT...LATE SATURDAY NIGHT AND SUNDAY...THAN AGAIN TUESDAY NIGHT AND WEDNESDAY OVER PARTS OF NORTH CENTRAL...NORTHEAST AND EAST CENTRAL KANSAS. .SPOTTER INFORMATION STATEMENT... SPOTTERS SHOULD NOT BE NEEDED TONIGHT. WOLTERS
In the hours before
Local storm report, Sep 23, 2:04 AM CDT, 1 hour 15 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
204 AM CDT FRI SEP 23 2005
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0201 AM HAIL 1 W CLINTON 38.91N 95.41W
09/23/2005 0.75 INCH DOUGLAS KS TRAINED SPOTTER
&&
SMITHThe office that day
Everything else NWS Topeka, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Sep 23, 1:48 AM CDT | Severe Thunderstorm Warning | TOP | Douglas | 42 min |
| Sep 23, 3:12 AM CDT | Flash Flood Warning | TOP | Shawnee | 2 hr |
| Sep 23, 5:14 AM CDT | Flash Flood Warning | TOP | Shawnee, Wabaunsee | 2 hr |
| Sep 23, 6:04 AM CDT | Flash Flood Warning | TOP | Jefferson | 3 hr |
Nearby
Flash Flood Warnings in Kansas, 2005Every flash flood warning in 2005
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.